Illinois, 2024

Dense Fog in Illinois, May 4, 2024

May 4, 2024 · NWS PAH · 2 events in 2 counties and zones

Calm conditions allowed for a surface inversion to develop during the pre-dawn hours on the 4th. Sufficient moisture resulted in the formation of dense fog in far southern counties in Southern Illinois near the Ohio/Mississippi confluence, though low clouds limited a more widespread fog coverage/duration.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Calm conditions allowed for a surface inversion to develop during the pre-dawn hours on the 4th. Sufficient moisture resulted in the formation of dense fog in far southern counties in Southern Illinois near the Ohio/Mississippi confluence, though low clouds limited a more widespread fog coverage/duration.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 4, 1:36 AM CST, 24 minutes earlier. Its key messages:

  • Warm temperatures continue this weekend and through the bulk of next week. Humidity levels slowly uptick as well.
  • An unsettled weather pattern takes shape with scattered showers and storms this weekend becoming more widespread by the middle of the week. Heavy rainfall and strong storm chances gradually increase by mid week as well.
  • A cool off with lower humidity returns spring like temperatures and dew points late next week.
Area forecast discussion, May 4, 1:36 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
236 AM CDT Sat May 4 2024

.KEY MESSAGES...

- Warm temperatures continue this weekend and through the bulk
  of next week. Humidity levels slowly uptick as well.

- An unsettled weather pattern takes shape with scattered
  showers and storms this weekend becoming more widespread by
  the middle of the week. Heavy rainfall and strong storm
  chances gradually increase by mid week as well.

- A cool off with lower humidity returns spring like
  temperatures and dew points late next week.

&&

.DISCUSSION...
Issued at 230 AM CDT Sat May 4 2024

A dense fog advisory is in effect for much of the area, but
nighttime microphysics satellite imagery shows there is a deck
of lower clouds that is inhibiting the more widespread
development of dense fog attm. We'll continue monitoring trends
thru daybreak before making any headline decisions.

The upper flow pattern is generally zonal this weekend with a
few nuances noted. One is that H5 heights do increase about
30-40 meters, which may contribute to the collaborated push to
go lower than what has been running as too hot on the pops via
the NBM, at least thru the bulk of the weekend.

The other is that there is an open wave the models pick up on
by late weekend, which begins to lift across SEMO by Sunday
night, resulting in a pop uptick more like what the NBM shows.
This heralds the beginning of a more active period that yields
fairly robust daily pops with a warm/unstable air mass to play
with. The wave lifts across the FA Monday while dampening
somewhat, but does spread the higher pops in west-to-east fashion
with its move across the FA.

A relative pause Monday night occurs as a teleconnected ridge
moves overhead in the wake of the aforementioned wave's
departure, just before pops juice up again in earnest for the
mid week, as a broad long wave trof churns into our neck of the
woods from the High Plains. This pattern plays out and really
amps up with increasing shear and instability coming into play
by Days 4-5. We're juiced up then too, pushing summer time
readings with mid-upper 80s highs and dew points near 70.
Breezy southerlies Tuesday-Wednesday will offer non thunderstorm
gust potential to around 30 mph, and keep the warmth/moisture
inputs on the column.

In general, all our storms/storm chances will have locally heavy
rainfall potential. WPC outlooks MRGNL risk for exceeding FFG
until spiking it into the SLGT category basically overtop our
FA/the TN Valley Wednesday. And while an isolated strong storm
before then cannot be ruled out, that's when strong-severe
storm chances spike as well.

The broader long wave trof will make its passage toward the end
of the week and when it does...it ushers in some cooler/drier
air that will be most welcomed by then.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 230 AM CDT Sat May 4 2024

Patchy dense fog and low clouds may restrict CIGS/VSBYS to
LIFR/IFR at times during the pre dawn hours. Otherwise
anticipate dispersion to occur with and after daybreak, as
SCT-BKN bases and VSBYS improve to Visual Flight Rules. There
will be a non zero chance for diurnal destabilization producing
a shower or thunderstorm, but chances are low enough to
preclude terminal mention at this writing.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Dense Fog Advisory until 9 AM CDT this morning for ILZ075>077-
     080>094.
MO...Dense Fog Advisory until 9 AM CDT this morning for MOZ076-086-
     087-100-107>112-114.
IN...None.
KY...Dense Fog Advisory until 9 AM CDT this morning for KYZ001>009.

&&
Hazardous weather outlook, May 3, 8:03 PM CST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
903 PM CDT Fri May 3 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
903 PM CDT Fri May 3 2024 /1003 PM EDT Fri May 3 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Areas of fog expected through the morning commute, some locations
may be locally dense.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated thunderstorms will be possible Saturday afternoon and
evening, and scattered thunderstorms are forecast Sunday
afternoon through Monday. A few storms in the heat of the day this
weekend could produce gusty winds, but lightning and locally
heavy downpours will be the primary concerns through this period.

Multiple rounds of thunderstorms with a severe and heavy rainfall
threat are possible Tuesday through Thursday. At this time, the
threat for severe storms is greatest Tuesday night through
Thursday. The flooding potential will increase with each round of
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary Tuesday through Thursday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
May 4, 2:00 AM CST to 4:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
May 4, 2:00 AM CST to 4:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179041, 1179042.